(2005; 72 pages)
Ibuprofen: Stevens-Johnson syndrome
Canada - Stevens-Johnson syndrome (SJS) is a severe blistering rash affecting both skin and mucous membranes. The majority of cases have been attributed to drug exposures (1, 2). The reaction begins with burning and painful lesions on the face and upper torso and extends to the rest of the body. Blistering and epidermal detachment may occur (1-3). Patients may present with fever, malaise, myalgia and ocular manifestations. Mortality has been estimated at 5% of cases (3, 4).
From 1973, to 2005, Health Canada received 4 reports of SJS suspected of being associated with ibuprofen. At the time of reporting, 3 patients had not recovered, and the outcome was unknown for 1 patient. The reports involved patients aged 13 to 34 years and were all received after April 2001. The dosages ranged from 200 mg to 1200 mg daily. The onset of reactions varied from the day of administration to approximately 15 days after starting ibuprofen. In one report, carbamazepine was indicated as a suspect drug along with ibuprofen.
Ibuprofen has been available over the counter since August 1989. SJS is listed in the product monographs for ibuprofen products (5, 6). Although cases of SJS remain rare, patients taking ibuprofen should be warned to discontinue use and seek medical attention should any rash, fever without an alternative explanation or mucosal symptoms develop (2).
Extracted from Canadian Adverse Reaction Newsletter, Volume 15 (3), July 2005.
1. Tripathi A, Peters NT, Patterson R. Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. In: Grammar LC, Greenberger PA, editors. Patterson's allergic diseases. 6th ed. Philadelphia: Lippincott Williams & Wilkins; 2002. p. 289-94.
2. Mockenhaupt M, Parsells Kelly J, Kaufman D, Stern RS; SCAR Study Group. The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with nonsteroidal antiinflammatory drugs: a multinational perspective. J Rheumatol 2003;30(10):2234-40.
3. Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Safety 1995;13(1):56-68.
4. Breathnach SM. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's textbook of dermatology. 7th ed. Malden: Blackwell Science Ltd.; 2004. p. 74.1-74.20.
5. Advil (ibuprofen) [product monograph]. Mississauga (ON): Whitehall-Robins Inc.; 2004 Motrin IB (ibuprofen) [product monograph]. Guelph (ON): McNeil Consumer Healthcare; 2003.